I treated my ankles which had a skin rash with some Clobetasol. About 4 days later, both knees and my lower thighs developed edema, which could be reduced with legs elevated. It hasn`t gotten any worse, but I think the edema is a result of perhaps applying too much Clobetasol. I was searching the web and found out not too worry unless the edema lasted longer than 2 weeks. I`m assuming the steroid will eventually work its way through my blood system. Is there any food or over the counter drug I should take to hasten this? Would a doctor be able to prescribe a medicine that would act immediately to reduce the edema? I hope this goes away on its own. The Clobetasol treatment was a one time application, but I covered both ankles perhaps too generously. I`ve had no other previous incidents of edema in my claves, knees and lower thighs. Thank you.
It is rare for topical steroids to be absorbed into the body and cause significant side effects. However, with potent corticosteroids (like clobetasol) and extended use and application to large areas of the body, it can happen.
However, from your question, it would seem that the clobetasol was only applied once. If the edema is associated with the clobetasol use, you should see it continually improve within about a week or two.
If the edema does not improve within a week, you should seek medical attention, probably from the physician who prescribed the clobetasol. While a doctor can prescribe some types of water pills to try to reduce the edema, in this case he or she would most likely let it resolve on its own. However, the doctor may want to investigate the possibility that the swelling is not from the clobetasol, and may be a symptom of something else.